COMBINED spinal-epidural labor analgesia has become increasingly popular because of the rapid onset of profound analgesia accompanied by minimal motor blockade. 1The technique usually includes an intrathecal injection of opioid, often fentanyl or sufentanil, either alone or in combination with a local anesthetic. Reported side effects include pruritus, hypotension, nausea and vomiting, urinary retention, fetal bradycardia, and respiratory depression or, more rarely, respiratory arrest. 2Several authors have reported the occurrence of high sensory blockade 3,4associated with facial tingling, dysphagia, and dyspnea. Fragneto and Fisher 5recently reported a case of “mental status change and aphasia” after the intrathecal injection of 10 μg sufentanil and 2.5 mg isobaric bupivacaine. The author reports a case of mental status changes associated with automatisms and an inability to speak after intrathecal injection of 25 μg fentanyl in combination with 2.5 mg bupivacaine.
A 27-yr-old woman, gravida 3, para 2, with full-term, singleton vertex gestation was admitted to the labor and delivery unit with painful uterine contractions. The patient's medical history and antenatal course were unremarkable. She had not received neuraxial analgesia with her previous deliveries. She denied use of alcohol or any illicit drugs. The obstetrician's examination revealed 4-cm cervical dilation, 80% effacement, +1 station and ruptured membranes. The patient requested epidural labor analgesia. She had not received any medications.
The patient was placed in the sitting position, and combined spinal-epidural analgesia was initiated at the L3–L4 interspace via a needle through needle technique, using a 17-gauge epidural needle and a 27-gauge Whitacre spinal needle (Becton Dickinson, Franklin Lakes, NJ). The intrathecal injection consisted of 25 μg fentanyl (fentanyl; Elkins-Sinn, Inc., Cherry Hill, NJ, USA; 50 μg/ml, 0.5-ml) in combination with 2.5 mg bupivacaine (Sensorcaine-MPF; Astra USA, Inc., Westborough, MA, USA; 0.5%, 0.5-ml). A single open end-hole epidural catheter was threaded approximately 4-cm into the epidural space and an epidural test dose (1.5% lidocaine with epinephrine 1:200,000 [3-ml]) was administered. The test dose was considered negative on the basis of no change in heart rate, or development of dense spinal blockade. A continuous epidural infusion was initiated with a solution containing 0.06% bupivacaine and fentanyl, 2 μg/ml, at 15 ml/h. The patient's vital signs were monitored for approximately 15 min, during which time her blood pressure ranged from 145/85 to 105/55 mmHg. Minimal motor weakness of the lower extremities was present.
Approximately 25 min after the patient received the intrathecal medications, the anesthesiologist was called. Upon arrival in the labor room, the anesthesiologist noted that the patient was not responsive to verbal stimuli, and was generally combative, swinging her arms wildly. Respiratory rate was 6 breaths/min and pulse oximetry revealed a hemoglobin oxygen saturation of 94% while breathing room air. Heart rate was 100 beats/min, blood pressure was 105/55 mmHg and the patient was moving her upper and lower extremities well. She was given oxygen, positive pressure ventilatory assistance via bag and mask, and 160 μg intravenous naloxone (naloxone HCl; Abbott Laboratories, N. Chicago, IL; 0.4 mg/ml) in divided doses. The epidural infusion was discontinued.
Within 1–2 min, the patient's respiratory rate was 20 breaths/min, and oxygen saturation was 100%. She was no longer combative, but she was not fully alert: She looked absently around the room, and did not speak, or attempt to mouth words, when questioned. She exhibited behaviors best described as automatisms, such as looking intently at her intravenous tubing and picking it up. Several minutes later, she communicated by nodding her head in response to yes/no questions, or squeezing the examiner's hand, but still did not speak. She had a sensory level to cold in the distribution of the maxillary division of the trigeminal nerve. Over the next 15 min, the patient gradually recovered the ability to speak, although she was still not quite fully alert. It was noted that the patient scratched occasionally.
Forty minutes after treatment with naloxone (65 min after the intrathecal medications had been given), while the anesthesiologist was still in the room, the patient suddenly began scratching her face and upper body quite severely and over the next minute she once again became less responsive and more combative. She was given an additional 80 μg intravenous naloxone and she once again became more alert, though not fully so. Again, she looked around the room, displayed automatisms, and did not speak. After several minutes she communicated through nonverbal methods and then gradually regained the ability to speak.
Approximately 30 min after the second dose of naloxone (95 min after the intrathecal medications had been given), the patient was speaking fluently and complaining of labor pain. Obstetrical examination revealed complete cervical dilation and effacement and +2 station. She was delivered of a liveborn female infant shortly thereafter. One and 5 min APGAR (appearance, pulse, grimace, activity, and respiration) scores were 9 and 9.
One hour after delivery, the patient was awake, fully alert, and oriented to person, place, and time and was released from the labor and delivery unit by the anesthesiologist. She had incomplete recall of the events, including a vague recollection of being unable to speak.
As combined spinal-epidural labor analgesia is used more commonly, several uncommon adverse reactions have been reported, including excessive sedation and severe respiratory depression. 2Sensory blockade that extends to the high thoracic dermatomes, or even the trigeminal dermatomes can occur because the opioid or local anesthetic intrathecal solutions commonly injected are hypobaric, and analgesia is often initiated with the patient in the sitting position. 3,4An English language literature search revealed no other reports of this type of reaction occurring after intrathecal fentanyl and bupivacaine.
The time of onset of the event makes it likely that it was a reaction to the intrathecal medications. The sedation, respiratory depression, and pruritus are consistent with cephalad spread of fentanyl, and naloxone quickly reversed these symptoms. The patient required a second dose of naloxone for these symptoms after 40 min, which is consistent with its duration of action. The patient's other behaviors (decreased levels of alertness and attentiveness and automatisms accompanied by muteness) did not respond to treatment with naloxone. Perhaps a higher dose of naloxone would have reversed these symptoms also. It is possible that cephalad spread of bupivacaine played an undetermined role in this patient's presentation.
Although the patient's test dose was negative, it is still possible that the epidural catheter was placed intravascularly. If this were the case the patient would have received approximately 12.5 μg fentanyl and 3.75 mg bupivacaine over approximately 25 min. While this dose is too small to entirely explain these symptoms, intravenous fentanyl-bupivacaine could have worsened the clinical situation. Opioid induced hypoventilation could also have worsened the patient's clinical course.
The combination of decreased alertness and attentiveness, automatisms, and inability to speak are reminiscent of temporal lobe seizure activity, and it is possible that this patient's behaviors represented some sort of seizure, the mechanism of which is unclear. Unfortunately, there was no electroencephalogram documentation during or after the event.
Fragneto and Fisher 5reported a case of combined spinal-epidural labor analgesia with 10 μg intrathecal sufentanil and 2.5 mg bupivacaine followed by mild respiratory acidosis and mental status changes including “aphasia” and “an apparent disassociated state,” symptoms very similar to those of our patient. They hypothesized that the reaction was caused by cephalad spread of either the opioid or the bupivacaine. They did not attempt to treat the patient with naloxone. A similar mechanism of action may have been present in both the case reported by Fragneto and Fisher and the case presented here.
Although high sensory blockade is not uncommon after intrathecal fentanyl and bupivacaine are administered for labor analgesia, it is unlikely that sensory blockade of the larynx (recurrent and superior laryngeal branches of the tenth cranial nerve) could account for difficulty with speech. In cases where such sensory deficits are known to exist (for instance, during sensory blockade in preparation for conscious intubation), patients are able to speak. Thus, normal sensation is not necessary for speech production.
It is not likely that the lidocaine and epinephrine epidural test dose was injected into the intrathecal or subdural space because the patient did not exhibit appreciable motor weakness and/or hypotension. In addition, it is unlikely that the patient had isolated motor weakness of the laryngeal nerves. She did not appear to mouth words, as if attempting to speak.
In summary, the author presents a case of an altered level of consciousness and inability to speak after intrathecal fentanyl and bupivacaine administered for labor analgesia. Clinicians should be aware of this possible complication when this analgesic technique is used.
The author thanks M-Marsel Mesulam, M.D., (Department of Neurology, Northwestern University Medical School, Chicago, Illinois) for his help with preparing this manuscript.